Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 19, NWS Honolulu, HI

March 30, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 30, 2016, 3:22 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2016, 3:22 PM HST (01:22 UTC)
Expired
Mar 31, 2016, 3:34 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWHW70 PHFO 310122
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
322 PM HST WED MAR 30 2016

...WIND ADVISORY FOR BIG ISLAND SUMMITS...

HIZ028-311430-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-160331T0400Z/
/O.NEW.PHFO.WI.Y.0019.160331T0122Z-160331T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
322 PM HST WED MAR 30 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* TIMING...THROUGH 6 PM HST TODAY.

* WINDS...WEST WINDS 40 TO 50 MPH WITH GUSTS TO 55 MPH. STRONGEST
  WINDS WILL OCCUR ABOVE 12 THOUSAND FEET.

* IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION. 
  THE MAUNA KEA ACCESS ROAD HAS BEEN CLOSED TO THE GENERAL 
  PUBLIC DURING THE NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

FOSTER
1 follow-up statement
508 
WWHW70 PHFO 311334
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST THU MAR 31 2016

...WIND ADVISORY CANCELLED FOR BIG ISLAND SUMMITS...

.WHILE WINDS OVER THE SUMMITS REMAIN SOMEWHAT ELEVATED THIS
MORNING...BOTH THE SUSTAINED WINDS AND THE WIND GUSTS HAVE
DIMINISHED BELOW ADVISORY LEVELS. THE FORECAST ANTICIPATES THAT
WINDS WILL CONTINUE TO DIMINISH TODAY.

HIZ028-311445-
/O.CAN.PHFO.WI.Y.0019.000000T0000Z-160331T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
334 AM HST THU MAR 31 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 30, 9:40 AM HST, 5 hours 42 minutes earlier.

Area forecast discussion, Mar 30, 9:40 AM HST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
940 AM HST WED MAR 30 2016

.SYNOPSIS...
WEAK HIGH PRESSURE WILL PREVAIL OVER THE ISLANDS THROUGH THURSDAY
WITH LIGHT WINDS AND DRY WEATHER EXPECTED. THE HIGH WILL LIFT TO
THE NORTH AND STRENGTHEN FRIDAY NIGHT THROUGH THE WEEKEND...ALLOWING
MODERATE TRADE WINDS TO RETURN ACROSS THE ISLANDS...WITH GENERALLY
DRY WEATHER CONTINUING. A WEAK COLD FRONT MAY APPROACH THE STATE
EARLY NEXT WEEK.

&&

.DISCUSSION...
RADAR AND SATELLITE DETECT A FEW CLOUDS AND LIGHT SHOWERS ALONG
THE KONA AND KOHALA COASTS OF THE BIG ISLAND LEFT OVER FROM YESTERDAY/S
FRONT. IT IS SUNNY AND DRY ELSEWHERE ACROSS THE STATE AS A WEAK
HIGH PRESSURE DOMINATES. THE 12Z SOUNDINGS SHOW A STABLE AIRMASS
IN PLACE...WITH PRECIPITABLE WATER VALUES OF AROUND 0.95 INCHES
AND THE INVERSION BASED BETWEEN 4500 AND 5500 FEET.

ALOFT...ZONAL FLOW PREVAILS ALONG A FAIRLY STRONG SUBTROPICAL JET
LOCATED JUST NORTH OF HAWAII. THESE WINDS ARE BUILDING DOWN TO THE
LOW TO MIDLEVELS OF THE ATMOSPHERE AND STRONG WINDS AT THE SUMMITS
OF MAUNA KEA AND MAUNA LOA. A HIGH WIND WARNING IS IN EFFECT FOR
THESE AREAS. MODEL GUIDANCE SUGGESTS THAT SUMMIT LEVEL WINDS WILL
DECREASE LATER THIS AFTERNOON AND TONIGHT.

AT THE SURFACE...THE BACKGROUND FLOW WILL BE LIGHT DUE TO WEAK
HIGH PRESSURE ACROSS THE STATE. SEA BREEZES TO DEVELOP THIS
AFTERNOON WITH INTERIOR CLOUD BUILD UPS AND AT MOST...ISOLATED
SHOWERS. LAND BREEZES SHOULD CLEAR OUT MOST AREAS TONIGHT... WITH
SOME RATHER COOL OVERNIGHT LOWS LIKELY DUE TO THE CLEAR
SKIES...LIGHT WINDS AND RELATIVELY LOW DEWPOINTS. THERE WILL BE
LITTLE CHANGE TO THIS DIURNAL WEATHER PATTERN THROUGH FRIDAY.

HIGH PRESSURE LIFTS NORTH OF THE STATE ON FRIDAY...AND THEN
STRENGTHENS DURING THE WEEKEND. THE TRADE WINDS ARE EXPECTED BACK
AT THAT TIME. A MID LEVEL RIDGE IS ALSO FORECAST TO BUILD
OVERHEAD DURING THE WEEKEND...WHICH WILL SUPPRESS THE TYPICAL
WINDWARD AND MAUKA SHOWERS...THOUGH A FEW WILL BE POSSIBLE DURING
THE OVERNIGHT AND EARLY MORNING HOURS. MEANWHILE...LEEWARD
AREAS SHOULD STAY MOSTLY CLEAR AND DRY.

TRADE WINDS SHOULD LESSEN AND POSSIBLY VEER AROUND TO THE SOUTHEAST
EARLY NEXT WEEK...WHEN MODELS SHOW ANOTHER WEAK FRONT APPROACHING
THE STATE FROM THE NORTHWEST. IT IS UNCLEAR AT THIS TIME IF THIS
FRONT WILL REACH THE ISLANDS...WITH THE 30/12Z GFS AND ECMWF FLIP-
FLOPPING SOLUTIONS WITH EACH OTHER AND FROM PREVIOUS MODEL RUNS. WILL
SEE HOW LATER MODEL RUNS EVOLVE DURING THE NEXT FEW DAYS.

&&

.AVIATION...
EXPECT VFR CONDITIONS TO PREVAIL AT ALL ISLAND TERMINALS TODAY. A
LIGHT TO MODERATE WEST TO NORTHWEST SYNOPTIC FLOW WILL CONTINUE AND
ALLOW FOR LOCALIZED SEA BREEZES TO FORM TODAY. A STRONG INVERSION
NEAR 5 KFT AND MINIMAL PRECIPITABLE WATER WILL LIMIT MOST SHOWERS
THROUGH THE DAY.

&&

.MARINE...
A LARGE NORTHWEST SWELL WILL PEAK TODAY ACROSS THE HAWAIIAN
ISLANDS. A HIGH SURF WARNING REMAINS IN EFFECT FOR MOST NORTH AND
WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS. ALSO...SINCE
THIS SWELL HAS A WESTERLY COMPONENT...A HIGH SURF ADVISORY ALSO
CONTINUES FOR WEST FACING SHORES OF THE BIG ISLAND. THESE
HIGHLIGHTS GO THROUGH 6 PM HST TODAY...BUT DEPENDING ON SWELL
HEIGHT TRENDS OF THE UPSTREAM BUOYS 51001 AND 51101...WE WILL
DECIDE IF THE WARNING WILL NEED TO BE EXTENDED INTO TONIGHT /
THURSDAY OR REPLACED WITH AN ADVISORY. THIS SWELL IS EXPECTED TO
SLOWLY DIMINISH THURSDAY AND FRIDAY.

ELSEWHERE...A SMALL TO MODERATE SOUTH SWELL WHICH ARRIVED TUESDAY...IS
EXPECTED TO PEAK TODAY...AND THEN GRADUALLY DIMINISH THURSDAY.

THE LARGE NORTHWEST SWELL IS CAUSING SEAS ACROSS MOST OF THE
HAWAIIAN COASTAL WATERS TO BE 10 FEET OR GREATER. AS A RESULT...A
SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT THROUGH TONIGHT FOR
MOST MARINE ZONES EXPOSED TO THIS LARGE SWELL. THIS SCA MAY NEED
TO BE EXTENDED INTO THURSDAY FOR SOME COASTAL WATERS. WINDS ARE
EXPECTED TO REMAIN BELOW THE SCA CRITERIA AT LEAST INTO FRIDAY. AS
THE TRADE WINDS INCREASE LATER THIS WEEK...WIND SPEEDS MAY REACH
THE SCA CRITERIA FROM FRIDAY NIGHT INTO THIS WEEKEND OVER THE
TYPICALLY WINDY WATERS ADJACENT TO THE ISLANDS OF MAUI COUNTY AND
THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR NORTH AND WEST
FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI...AND FOR NORTH
FACING SHORES OF MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR KONA.

HIGH WIND WARNING UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-ALENUIHAHA
CHANNEL-BIG ISLAND WINDWARD WATERS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 8:18 AM HSTHigh Surf WarningHFOHawaii7 hr

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.